Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 77, NWS Albuquerque, NM

July 4, 2020Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 4, 2020, 3:20 PM MDT for Colfax County, New Mexico. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2020, 3:20 PM MDT (21:20 UTC)
Expired
Jul 4, 2020, 4:00 PM MDT
In force
40 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 210 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 383 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2197 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:09 PM MDT, 11 minutes earlier.

Area forecast discussion, Jul 4, 3:09 PM MDT, 11 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
309 PM MDT Sat Jul 4 2020

.SYNOPSIS...
Scattered to numerous thunderstorms will continue this afternoon into
the evening across the Land of Enchantment. Main hazards include
gusty winds, small hail, and brief downpours. Scattered thunderstorms
will be possible again Sunday and Monday, mainly east of the central
mountain chain. Drier air moves in by midweek as high pressure
centers over New Mexico. Hot and dry conditions will prevail through
the end of the week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Crop of mainly scattered showers and thunderstorms east of the
divide will shift eastward this evening. Most activity after dark
will be confined to locations east of the central mountain chain
where at least isolated storms will continue until the early morning
hours Sunday. Center of the upper-level high shifts nwwd to near the
bootheel by sunrise Sunday. West winds on the northern periphery of
the high result in drier air moving into the western half of the
state. Isolated showers and storm will develop west of the central
mountain chain but likely be weak and short-lived after entraining
dry air. Favored area for afternoon showers and storms will be along
and east of the central mountain chain as well as over the Tusas
Mountains, southeastward to the eastern Jemez. Scattered to perhaps
numerous storm coverage will favor the northeast quarter of the
state late Sunday afternoon which are forecast to slide southward
down the eastern plains during the evening hours. A few of the
storms could become strong to briefly severe Sunday evening as they
propagate southward through eastern NM.

LONG TERM...(MONDAY THROUGH SATURDAY)...
High pressure remains parked over the SW, with weakening flow aloft.
The moisture axis pivots along the central mountain chain, creating
the greatest chance of thunderstorms developing along the Sangre de
Cristo's and pushing eastward. Meanwhile, dry air will intrude
across the west, decreasing precipitation chances across most of the
forecast area moving into Tuesday. NW flow aloft will help to
enhance thunderstorm potential over the northeast and Sacramento
Mountains, however chances will remain isolated as the high works to
shutdown the moisture plume by Tuesday night.

Models continue to depict the high elongating into Wednesday but have
backed off on its strength, with some suggestion that moisture may
reenter from northern Mexico. This return flow is short lived
however, with the models all continuing to elongate and
strengthen the high, thus diverting moisture away from NM. The ECMWF
continues to be the more bullish on the high's strength, coming in
at near 600 dm by Friday afternoon, with agreement in intensity from
the CMC by Saturday. While the ECMWF parks the high over the SW, the
CMC pulls it northward, bringing the possibility of moisture from
northern Mexico into the Land of Enchantment by the weekend.
Meanwhile, the GFS progs the high to eject east, pulling moisture
from northern Mexico into AZ and western NM. In light of the
disagreement, placed PoPs in the SW mtns and the southern portion of
the Sacramentos for Friday. Regardless of moisture availability, the
pattern is conducive to above normal temperatures. Downsloping and
compressional warming will create temperatures above the century mark
across much of the eastern plains, with the rest of northern and
central NM experiencing temperatures 5-10 degrees above normal.

33/12

&&

.FIRE WEATHER...
While not an idealized monsoon moisture plume from the south, a
monsoon pattern has set up with relatively long-lived higher
dewpoint temperatures the rule mainly east of the divide. Some of
the dry air over eastern AZ and far western NM will move in and
result in less storm coverage west of the Rio Grande Valley Sunday
afternoon with an uptick in storm coverage forecast for Monday.
Storms will favor the central mountains east through the remainder
of next week with Thursday looking like a down day most places. High
temperatures will remain slightly above average for early July.

33

&&

.AVIATION...
18Z TAF CYCLE
Scattered thunderstorm coverage is forecast east of the Continental
Divide this afternoon/early evening with isolated activity west. All
storms will be fairly slow moving and capable of small hail, gusty
downburst winds, and brief heavy rain, especially east of the central
mtn chain. Scattered thunderstorm activity will continue for much of
eastern New Mexico into the early morning hours Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  60  96  61  97 /   0   0   0   0
Dulce...........................  50  90  50  92 /  10  20  10  10
Cuba............................  56  91  56  90 /  10  10   0  10
Gallup..........................  55  94  54  94 /   5   5   0   0
El Morro........................  54  90  53  89 /   0  10   0   5
Grants..........................  54  91  55  92 /   0  10   0   5
Quemado.........................  56  89  56  90 /   5  10   0   5
Magdalena.......................  61  90  61  90 /  10  10   5  20
Datil...........................  57  88  57  88 /   0  10   0  10
Reserve.........................  54  94  54  95 /   5  10   0   5
Glenwood........................  66  97  66  99 /   0  10   0   5
Chama...........................  48  82  49  85 /  20  30  10  20
Los Alamos......................  59  86  61  86 /  20  30  10  30
Pecos...........................  57  85  58  83 /  30  40  10  50
Cerro/Questa....................  53  82  54  84 /  50  60  20  50
Red River.......................  47  73  47  75 /  50  70  20  60
Angel Fire......................  43  76  43  78 /  50  60  20  60
Taos............................  51  87  52  87 /  40  50  20  40
Mora............................  52  82  53  82 /  40  60  20  60
Espanola........................  59  92  60  93 /  20  30  10  20
Santa Fe........................  58  87  60  87 /  20  30  10  40
Santa Fe Airport................  57  90  58  90 /  20  30  10  30
Albuquerque Foothills...........  66  93  66  94 /  20  20   5  20
Albuquerque Heights.............  68  95  66  95 /  20  10   5  10
Albuquerque Valley..............  64  97  62  97 /  20  10   5  10
Albuquerque West Mesa...........  66  96  64  97 /  20  10   5  10
Belen...........................  62  98  63  97 /  20  10   5  10
Bernalillo......................  63  96  62  97 /  20  20   5  20
Bosque Farms....................  62  97  61  96 /  20  10   5  10
Corrales........................  64  97  62  97 /  20  10   5  10
Los Lunas.......................  62  97  61  97 /  20  10   5  10
Placitas........................  64  92  64  92 /  30  20  10  20
Rio Rancho......................  65  96  64  96 /  20  10   5  10
Socorro.........................  65  99  66  99 /  20  10   5  10
Sandia Park/Cedar Crest.........  59  89  59  87 /  20  20  10  20
Tijeras.........................  57  92  57  90 /  20  20   5  20
Edgewood........................  55  91  56  90 /  20  20  10  30
Moriarty/Estancia...............  55  93  55  91 /  20  20  10  30
Clines Corners..................  55  87  57  86 /  40  30  10  30
Mountainair.....................  57  90  58  89 /  20  20  10  30
Gran Quivira....................  57  90  59  89 /  20  20  10  30
Carrizozo.......................  64  94  64  93 /  30  30  10  30
Ruidoso.........................  58  86  58  84 /  30  40  10  40
Capulin.........................  55  80  55  83 /  70  70  30  40
Raton...........................  54  86  55  88 /  70  70  30  40
Springer........................  55  86  55  87 /  60  70  30  40
Las Vegas.......................  53  84  54  84 /  50  50  20  40
Clayton.........................  62  85  61  86 /  80  70  40  30
Roy.............................  58  85  59  85 /  70  70  30  30
Conchas.........................  64  92  64  93 /  70  50  30  20
Santa Rosa......................  63  90  64  91 /  60  40  20  20
Tucumcari.......................  65  94  66  93 /  70  40  30  20
Clovis..........................  64  91  64  90 /  60  40  40  20
Portales........................  66  93  66  92 /  50  30  40  20
Fort Sumner.....................  66  93  66  94 /  60  30  20  10
Roswell.........................  70 100  70  98 /  30  30  10  20
Picacho.........................  63  90  63  91 /  30  40  10  30
Elk.............................  61  88  60  87 /  30  40  10  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33/12
Hazardous weather outlook, Jul 4, 3:24 AM MDT, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
324 AM MDT Sat Jul 4 2020

NMZ201>241-051100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
324 AM MDT Sat Jul 4 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk for a few strong to severe storms over
northeastern NM with frequent lightning, hail, and wind being the
main hazards. Strong storm outflows will likely bring strong east
canyon winds to Santa Fe and Albuquerque this evening, likely
impacting outdoor Fourth of July activities.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a marginal risk for a few strong to severe storms over
northeastern NM Sunday afternoon with frequent lightning, hail, and
wind being the main hazards. This risk may arise again Monday
afternoon across northeastern NM.

Heat builds in through New Mexico for the middle to latter portions
of next week with 100s likely for parts of eastern New Mexico and
the lower Rio Grande Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

24

In the hours before

Special weather statement, Jul 4, 12:35 PM MDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1235 PM MDT Sat Jul 4 2020

NMZ211-217-218-041900-
Espanola Valley-Santa Fe Metro Area-Jemez Mountains-
1235 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR LOS ALAMOS...SOUTHEASTERN RIO
ARRIBA...NORTHEASTERN SANDOVAL AND NORTHWESTERN SANTA FE COUNTIES
UNTIL 100 PM MDT...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm over
Los Alamos, moving east at 25 mph.

Dime size hail and wind gusts up to 45 mph will be possible with
this storm.

Locations impacted include...
Los Alamos, White Rock, Bandelier National Monument and Frijoles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3578 10644 3595 10644 3598 10618 3572 10618
TIME...MOT...LOC 1835Z 273DEG 21KT 3586 10632

Guyer
Special weather statement, Jul 4, 1:34 PM MDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
134 PM MDT Sat Jul 4 2020

NMZ227-042000-
Johnson and Bartlett Mesas Including Raton Pass-
134 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
200 PM MDT...

At 132 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Raton Pass, or 11 miles west of Raton, moving
southeast at 15 mph.

Nickel size hail and wind gusts of 50 mph will be possible with this
storm.

This storm will impact State Road 555 through Potato Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on State Road 555 may create very slick
and hazardous driving conditions.

&&

LAT...LON 3677 10462 3687 10478 3699 10470 3699 10449
TIME...MOT...LOC 1932Z 300DEG 11KT 3690 10464

Guyer
Special weather statement, Jul 4, 2:42 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
242 PM MDT Sat Jul 4 2020

NMZ226-239-042100-
Eastern Lincoln County-South Central Mountains-
242 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 300 PM MDT...

At 241 PM MDT, Doppler radar was tracking a strong thunderstorm near
San Patricio, or 17 miles east of Ruidoso, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
San Patricio and Glencoe.

This includes Highway 380 between Mile Markers 104 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3330 10532 3331 10549 3343 10549 3343 10528
      3330 10528
TIME...MOT...LOC 2041Z 273DEG 9KT 3334 10537

Guyer
Special weather statement, Jul 4, 2:44 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
244 PM MDT Sat Jul 4 2020

NMZ227-042100-
Johnson and Bartlett Mesas Including Raton Pass-
244 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION AND EAST
CENTRAL COLFAX COUNTIES UNTIL 300 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Capulin, or 11 miles west of Des Moines, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Folsom and Capulin.

This includes Highway 64 between Mile Markers 365 and 378.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3670 10423 3687 10415 3688 10388 3661 10402
TIME...MOT...LOC 2044Z 284DEG 13KT 3677 10403

Guyer
Special weather statement, Jul 4, 2:52 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
252 PM MDT Sat Jul 4 2020

NMZ211-042115-
Jemez Mountains-
252 PM MDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIO ARRIBA AND
NORTHEASTERN SANDOVAL COUNTIES UNTIL 315 PM MDT...

At 252 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fenton Lake State Park, or 17 miles east of Cuba, moving east at 15
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Fenton Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Accumulations of small hail on roads can create very slick and
hazardous driving conditions.

&&

LAT...LON 3585 10679 3604 10676 3604 10655 3585 10657
TIME...MOT...LOC 2052Z 276DEG 12KT 3595 10665

Guyer

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 8:15 PM MDTAreal Flood AdvisoryABQDe Baca, Guadalupe2 hr
Jul 3, 9:07 PM MDTSpecial Weather StatementABQBernalillo, Valencia53 min
Jul 4, 3:23 AM MDTSpecial Weather StatementABQChaves37 min
Jul 4, 3:35 AM MDTSevere Thunderstorm WarningABQChaves40 min
Jul 4, 4:15 AM MDTSevere Thunderstorm WarningABQChaves19 min
Jul 4, 8:02 AM MDTSpecial Weather StatementABQChaves28 min
Jul 4, 12:35 PM MDTSpecial Weather StatementABQLos Alamos25 min
Jul 4, 1:34 PM MDTSpecial Weather StatementABQColfax26 min
Jul 4, 2:42 PM MDTSpecial Weather StatementABQLincoln18 min
Jul 4, 2:44 PM MDTSpecial Weather StatementABQColfax16 min
Jul 4, 2:52 PM MDTSpecial Weather StatementABQLos Alamos23 min
Jul 4, 2:59 PM MDTAreal Flood AdvisoryABQLincoln2 hr
Jul 4, 3:29 PM MDTSevere Thunderstorm WarningABQSan Miguel31 min
Jul 4, 3:54 PM MDTSpecial Weather StatementABQUnion21 min
Jul 4, 4:51 PM MDTSpecial Weather StatementABQTaos24 min
Jul 4, 5:05 PM MDTSevere Thunderstorm WarningABQGuadalupe34 min
Jul 4, 5:07 PM MDTSevere Thunderstorm WarningABQUnion31 min
Jul 4, 5:28 PM MDTSpecial Weather StatementABQColfax17 min
Jul 4, 5:49 PM MDTSpecial Weather StatementABQUnion26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.